Virginia, 2014Damaging Winds in Virginia, April 15, 2014
April 15, 2014 · NWS AKQ · 2 events in 2 counties and zones
A strong cold front crossed the Mid-Atlantic states during the late afternoon and evening on April 15. Strong pressure falls and rises along the front resulted in strong wind gusts, mainly along the coast and over the Chesapeake Bay and adjacent coastal waters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Mid-Atlantic states during the late afternoon and evening on April 15. Strong pressure falls and rises along the front resulted in strong wind gusts, mainly along the coast and over the Chesapeake Bay and adjacent coastal waters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 15, 5:34 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Apr 15, 5:34 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT TUE APR 15 2014
.SYNOPSIS...
A STRONG COLD FRONT MOVES OFF THE COAST THIS EVENING. CANADIAN
HIGH PRESSURE BUILDS IN FROM THE NORTHWEST TONIGHT AND SETTLES
OVER THE MID ATLANTIC AND NORTHEAST WEDNESDAY THROUGH FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
COLD FRONT CRNTLY MOVING ACROSS SERN VA/NRN NC ERLY THIS EVE WITH
A NRLY SOLID BAND OF MDT-HVY SHWRS/TSTRMS ALONG IT. HAVING TO HAND
EDIT THE TEMP/DP TEMP GRID AS MODELS NOT HANDLING THE 20+ DEGREE
TMP DROP IN 1 HOUR BEHIND THE FROPA THAT WELL. ADJUSTED GRIDS PER
LATEST RADAR TRENDS. INCREASED POPS TO CATEGORICAL ALL AREAS NEXT
1-3 HRS AS DEEP MOISTURE CONTINUES TO FEED INTO THIS SYSTM EVEN
BEHIND THE FRNT. STILL EXPECT THIS SYSTM TO SWEEP OFFSHORE AFTER
MIDNIGHT WITH FAIRLY RAPID CLRG.
STRONG NORTH WINDS ARE FORECAST ALONG THE COAST. FOR A FEW HOURS
THIS EVENING...WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE
EXPECTED OVER PORTIONS OF HAMPTON ROADS AND CURRITUCK COUNTY NORTH
CAROLINA THIS EVENING. THESE WINDS ARE ALSO INDICATED IN THE
VIRGINIA PORTION OF THE LOWER EASTERN SHORE. STRONGEST WINDS WILL
BE NEAR THE COAST AND IN AREAS OF HAMPTON ROADS DIRECTLY EXPOSED
TO THE CHESAPEAKE BAY.
LOW TEMPERATURES TONIGHT DROP TO BETWEEN 28 AND 32 OVER INLAND
RURAL AREAS. A FREEZE WARNING IS IN EFFECT FOR MOST OF EASTERN
VIRGINIA EXCLUDING SOUTHSIDE HAMPTON ROADS AND THE LOWER VIRGINIA
EASTERN SHORE. THE FREEZE WARNING IS ALSO IN EFFECT FOR THE MD
EASTERN SHORE EXCEPT FOR OCEAN CITY AND FOR NORTHAMPTON COUNTY
NORTH CAROLINA.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
HIGH PRESSURE SETTLES OVER THE MID ATLANTIC AND NORTHEAST DURING THE
SHORT TERM. DUE TO N TO NW WINDS AND COLD TEMPERATURES ALOFT...
CLOUDS FROM STREAMERS ARE EXPECTED OVER THE CHESAPEAKE BAY
AND EASTERN PORTIONS OF SOUTH SIDE HAMPTON ROADS ON WEDNESDAY...
ESPECIALLY IN THE MORNING. TEMPERATURES WILL REMAIN COOL WEDNESDAY
AND THURSDAY WITH HIGHS MAINLY IN THE 50S. ON WEDNESDAY...
TEMPERATURES MAY GET NO HIGHER THAN THE MID TO UPR 40S ALONG THE
COAST INCLUDING THE NORFOLK AND VIRGINIA BEACH AREA AND THE LOWER
EASTERN SHORE. LOWS THURSDAY MORNING AGAIN ARE FORECAST TO FALL TO
AROUND 30 OVER INTERIOR PORTIONS. SOME FROST IS POSSIBLE AS WELL
INCLUDING LOCATIONS THAT ONLY FALL TO THE LOW TO MID 30S. ANY NEEDED
HEADLINES WILL BE DEFERRED TO LATER SHIFTS.
TEMPERATURES WARM A BIT FRIDAY WITH HIGHS IN THE LOWER 60S OVER
INTERIOR AREAS. THERE WILL BE A SLIGHT CHANCE FOR RAIN TOWARD THE
COAST...ESPECIALLY OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AN AREA OF SFC LOW PRESSURE IS EXPECTED TO DEVELOP ON A STALLED
BOUNDARY OFF THE SOUTHEAST COAST FRI NIGHT. THE LOW SHOULD TRACK NE
WELL OFF THE CAROLINA COAST ON SAT. THIS FEATURE MAY BRING A FEW
RAIN SHOWERS TO FAR SE VA/NE NC DURING THIS TIMEFRAME.
MEANWHILE...AN UPPER LEVEL TROUGH OVER THE UPPER MIDWEST WILL SWING
INTO THE ERN GREAT LAKES FRI NIGHT AND SKIRT ACROSS NRN VA ON SAT. A
WEAK SFC LOW WILL BE ASSOCIATED WITH THIS FEATURE AND MAY BRING A
BRIEF ROUND OF SHOWERS TO FAR NRN PORTIONS OF THE FA (INCLUDING THE
MD/VA EASTERN SHORE) SAT AFTN/EARLY EVENING BEFORE MOVING OFFSHORE
AND DISSIPATING. THE SFC LOW ASSOCIATED WITH THE GREAT LAKES TROUGH
IS EXPECTED TO PHASE WITH THE AFOREMENTIONED COASTAL LOW SAT
NIGHT...BUT THIS SHOULD OCCUR OVER NEW ENGLAND AND HAVE VERY LITTLE
IMPACT TO THE MID ATLANTIC STATES. SFC HIGH PRESSURE BUILDS INTO THE
REGION SUN...THEN SLIDES OFFSHORE BY SUN EVENING AS A RELATIVELY
FLAT (WEST TO EAST ORIENTED) FRONTAL BOUNDARY SAGS DOWN INTO THE
AREA MON NIGHT INTO TUE. WEAK SHORTWAVE ENERGY AND A SUBSEQUENT SFC
LOW TRAVELLING ALONG THIS BOUNDARY MAY BRING ANOTHER SHOT OF
PRECIPITATION TO THE AREA ON MON/TUE. GFS PRECIP-GENERATION AND
GENERAL MOVEMENT IS A BIT AGGRESSIVE VERSUS THE ECMWF...THEREFORE
TRIED TO SPLIT THE DIFFERENCE WITH THE POP FORECAST AND LIMITED
COVERAGE TO NO HIGHER THAN 40 PERCENT.
TEMPERATURES ARE EXPECTED TO BE STRAIGHT-FORWARD SAT NIGHT THROUGH
SUN NIGHT AS HIGH PRESSURE CROSSES THE REGION. EXPECT LOWS NEAR
NORMAL BOTH NIGHTS IN THE 40S (LOWER 50S POSSIBLE IMMEDIATE SE VA/NE
NC COASTS). HIGHS SAT/SUN RANGE FROM ROUGHLY 65 DEGREES FAR NE TO 70
DEGREES SW. AS THE FLAT FRONTAL BOUNDARY STARTS TO SAG INTO THE MID
ATLANTIC STATES MON THROUGH TUE...THE TEMP FORECAST BECOMES TRICKY
IN REGARD TO WHERE EXACTLY THE WARM SECTOR DEVELOPS. WITH PRECIP
EXPECTED TO APPROACH THE AREA ON MON...INCREASING CIRRUS SHOULD KEEP
HIGH TEMPS IN THE UPPER 60S WEST OF I-95 WITH WARMER TEMPS IN THE
LOWER 70S EAST OF I-95 (MID-UPPER 60S MD/VA EASTERN SHORE). HIGHS
TUE SHOULD BE IN THE LOWER 70S INLAND AND IN THE UPPER 60S NEAR THE
IMMEDIATE CHES BAY AND ATLANTIC COASTS. LOW TEMPERATURES AREAWIDE ON
MON/TUE NIGHT SHOULD ALSO BE WARM WITH READINGS IN THE 50S (OR ABOUT
10 DEGREES ABOVE NORMAL).
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
INITIAL BATCH OF SHOWERS AND TSTMS HAS MOVED OFF THE COAST THIS
MORNING. THE MAIN FRONT IS STILL WELL TO THE WEST. TIMING LOOKS
QUITE GOOD ON THE NAM AND RUC SO WILL FOLLOW THEM CLOSELY. NOTICED
MAINLY VFR TO MVFR CONDITIONS AHEAD OF THE FRONT AND WILL MAINTAIN
THAT. WITH THE UPPER SYSTEM NOW ROTATING NORTHEAST TOWARD THE AREA
CAN SEE MORE SHOWERS AHEAD AND BEHIND THE FRONT DEVELOPING. WILL
CONTINUE JUST SCATTERED SHOWERS AHEAD OF THE FRONT. THE RUC MODEL
SOUNDINGS AND THE LACK OF INSTABILITY INDICATE IT WILL BE HARD FOR
ANY TSTMS TO DEVELOP. SO FOR NOW WILL NOT PUT THEM IN THE TAFS BUT
IT IS STILL POSSIBLE FOR SOME TO FORM ALONG THE FRONT AS IT
CROSSES THE AREA. BEHIND THE FRONT MODELS SHOW AT LEAST SEVER
HOURS OF MODERATE TO HEAVY SHOWERS ESPECIALLY OVER SOUTHEAST
VIRGINIA AND NORTHEAST NORTH CAROLINA. WILL GIVE A TEMPO GROUP
THERE FOR LOWER CIGS AND VSBY WITH THESE SHOWERS. CURRENTLY WEST
OF THE FRONT ONLY MVFR CONDITIONS AND CURRENT GUIDANCE ALSO GOING
MVFR. WILL KEEP PREDOMINATE CIGS AND VSBY MVFR.
IT WILL BECOME WINDY ESPECIALLY AFTER THE FRONT PASSES WITH
NORTHWEST WINDS GUSTING OVER 30 KTS AND COULD BE OVER 35 KTS IN
ORF. THESE WINDS WILL SLOWLY DIMINISH LATER TONIGHT BUT REMAIN
NORTHWEST 15 TO 20 THROUGH THE MORNING ON WEDNESDAY.
SKIES CLEAR LATE TONIGHT AND CONTINUE VFR CONDITIONS THROUGH
THURSDAY AS HIGH PRESSURE BUILDS OVER THE AREA.
&&
.MARINE...
GALE WARNGS WILL CONTINUE AS PLANNED FOR ALL WTRS TDY INTO TNGT. A
STRONG COLD FRNT IS CURRENTLY APPROACHING THE MID ATLANTIC
CST...WITH GUSTY SLY FLOW AHEAD OF THE FRNT TO BE FOLLOWED BY
STRONGER NW FLOW BEHIND THE FRNT. EXPECT GUSTS UP TO 35-40 KT OVRNGT
AS THE FRNT PUSHES OFFSHORE AND HI PRES BLDS IN FROM THE W WITH
LARGE PRES RISES. WAVES WILL RISE TO 4 TO 6 FT OVR THE BAY...AND
SEAS WILL RISE TO 6 TO 9 FT ON THE CSTL WTRS. HI PRES CONTINUES TO
BLD IN THRU WED AFTN...WHICH WILL ALLOW THE GRADIENT TO WEAKEN
SIGNIFICANTLY. STILL HAVE THE GALES ENDING AT 7 AM FOR THE
BAY/RIVERS...AND HOLDING INTO THE ERLY AFTN FOR THE CST AND SOUND.
HI PRES SLIDES NE ACRS NEW ENGLAND AND INTO THE CANADIAN MARITIMES
WED NGT THRU FRI...AS A WEAK CSTL TROF DEVELOPS OFF THE SE CST. THIS
WILL RESULT IN A PROLONGED PERIOD OF NE WINDS AND ELEVATED SEAS THRU
THE END OF THE WEEK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR MDZ021>024.
NC...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR NCZ012.
VA...FREEZE WARNING FROM 3 AM TO 9 AM EDT WEDNESDAY FOR VAZ048-049-
060>085-087>094.
MARINE...GALE WARNING UNTIL 10 AM EDT WEDNESDAY FOR ANZ650-652-654.
GALE WARNING UNTIL 1 PM EDT WEDNESDAY FOR ANZ633-656-658.
GALE WARNING UNTIL 7 AM EDT WEDNESDAY FOR ANZ630>632-634>638.
&&
SYNOPSIS...LSA
NEAR TERM...MPR/LSA
SHORT TERM...LSA
LONG TERM...BMD
AVIATION...LKB/JAB
MARINE...MASHazardous weather outlook, Apr 15, 2:55 PM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT TUE APR 15 2014
MDZ021>024-162000-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-
355 PM EDT TUE APR 15 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 30 TO 40 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
TEMPERATURES WILL AGAIN FALL TO NEAR FREEZING THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012-VAZ087>090-092-093-162000-
NORTHAMPTON NC-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-
355 PM EDT TUE APR 15 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 30 TO 35 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
TEMPERATURES WILL AGAIN FALL INTO THE LOW TO MID 30S THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-049-060>085-162000-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-
355 PM EDT TUE APR 15 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
TEMPERATURES WILL AGAIN FALL TO NEAR FREEZING THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ086-162000-
MATHEWS-
355 PM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE PENINSULA OF
VIRGINIA.
.DAY ONE...TONIGHT.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 30 TO 40 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
TEMPERATURES WILL AGAIN FALL TO NEAR FREEZING THURSDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ091-094-162000-
YORK-NEWPORT NEWS/HAMPTON-
355 PM EDT TUE APR 15 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE PENINSULA OF SOUTHEAST
VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 30 TO 40 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FREEZE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ013>017-030>032-102-VAZ095>098-162000-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
355 PM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.
.DAY ONE...TONIGHT.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 35 TO 45 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ025-VAZ099-100-162000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
355 PM EDT TUE APR 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
GUSTY SOUTH WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD
FRONT THIS EVENING. GUSTS BETWEEN 35 TO 45 MPH ARE POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 15, 4:21 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
521 PM EDT TUE APR 15 2014
VAZ072-073-076>078-081>086-089>091-094-152200-
CHARLES CITY-GLOUCESTER-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MATHEWS-MIDDLESEX-NEW KENT-NEWPORT
NEWS/HAMPTON-NORTHUMBERLAND-PRINCE GEORGE-RICHMOND-SURRY-YORK-
521 PM EDT TUE APR 15 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS EASTERN VIRGINIA...
AT 520 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SALUDA TO RUSTIC...OR ALONG
A LINE EXTENDING FROM URBANNA TO CLAREMONT...MOVING EAST AT 35 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
GRAFTON AROUND 525 PM EDT...
GREYS POINT AROUND 530 PM EDT...
YORK TERRACE AROUND 535 PM EDT...
FOXWELLS AROUND 540 PM EDT...
WINDMILL POINT AROUND 545 PM EDT...
VIRGINIA INSTITUTE FOR MARINE SCIENCES AROUND 550 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING
DURING THE HEAVY DOWNPOURS.
LAT...LON 3778 7630 3761 7628 3765 7656 3757 7630
3747 7625 3748 7624 3734 7632 3736 7641
3727 7637 3724 7649 3723 7640 3711 7649
3713 7663 3722 7667 3722 7669 3718 7666
3716 7666 3721 7670 3721 7701 3790 7658
44Special weather statement, Apr 15, 4:39 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
539 PM EDT TUE APR 15 2014
VAZ070-071-080>083-089-152215-
CHARLES CITY-CHESTERFIELD-DINWIDDIE-HENRICO-NEW KENT-PRINCE
GEORGE-SURRY-
539 PM EDT TUE APR 15 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS PETERSBURG...
AT 539 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RICHARD BLAND COLLEGE...OR ABOUT OVER PETERSBURG...MOVING NORTHEAST
AT 40 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR FORT LEE...AND...NEW BOHEMIA AT
545 PM EDT...PRINCE GEORGE...AND...BIRCHETT ESTATE AT 550 PM EDT...
JORDAN POINT COUNT...AND...JORDANS POINT AT 555 PM EDT...GARYSVILLE
AT 600 PM EDT...BARNETTS AT 605 PM EDT...ADKINS STORE AT 610 PM EDT.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
LAT...LON 3751 7716 3720 7699 3705 7744 3720 7756
44
Special weather statement, Apr 15, 5:07 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT TUE APR 15 2014
NCZ012>014-016-030-031-VAZ073-078-081-082-084>100-152245-
ACCOMACK-BERTIE-CAMDEN-CHARLES
CITY-CHESAPEAKE-CHOWAN-GATES-GLOUCESTER-GREENSVILLE-HERTFORD-ISLE OF
WIGHT-JAMES CITY-KING AND QUEEN-LANCASTER-MATHEWS-MIDDLESEX-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-VIRGINIA BEACH-YORK-
607 PM EDT TUE APR 15 2014
...SHOWERS AND THUNDERSTORMS ACROSS EASTERN VIRGINIA AND NORTHERN
NORTH CAROLINA AHEAD OF A STRONG COLD FRONT...
AT 604 PM EDT...DOPPLER RADAR INDICATED A NEARLY SOLID LINE OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM GUILFORD TO CABIN POINT TO
MUD CASTLE...OR ALONG A LINE EXTENDING FROM CRISFIELD TO
CLAREMONT TO HALIFAX...MOVING SOUTHEAST AT 40 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
ASSAWOMAN AROUND 610 PM EDT...
WALLOPS ISLAND AROUND 615 PM EDT...
VIRGINIA INSTITUTE FOR MARINE SCIENCES AROUND 620 PM EDT...
WOODLAND AROUND 625 PM EDT...
MENOLA AROUND 630 PM EDT...
CHRISTOPHER NEWPORT UNIVERSITY AROUND 635 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IN ADDITION...A QUICK WIND SHIFT TO THE NORTH WILL RESULT IN
TEMPERATURES FALLING FROM NEAR 70 DEGREES TO BETWEEN 50 TO 55
DEGREES IN ONE HOUR.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
LAT...LON 3620 7738 3632 7745 3632 7758 3643 7760
3722 7713 3757 7630 3763 7628 3763 7627
3756 7628 3782 7589 3781 7588 3757 7626
3765 7590 3780 7583 3794 7563 3785 7545
3719 7579 3682 7633 3593 7688
44Special weather statement, Apr 15, 5:47 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT TUE APR 15 2014
NCZ012>016-030>032-VAZ073-084-086>100-152330-
ACCOMACK-BERTIE-CAMDEN-CHESAPEAKE-CHOWAN-GATES-GLOUCESTER-
GREENSVILLE-HERTFORD-ISLE OF WIGHT-JAMES CITY-KING AND
QUEEN-MATHEWS-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-PASQUOTANK-PERQUIMANS-
SOUTHAMPTON-SUFFOLK-SURRY-SUSSEX-VIRGINIA BEACH-YORK-
647 PM EDT TUE APR 15 2014
...SSHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST VIRGINIA
AND NORTHERN NORTH CAROLINA...
AT 645 PM EDT...DOPPLER RADAR INDICATED A NEARLY SOLID LINE OF
SHOWERS AND THUNDERSTORMS EXTENDING FROM WALLOPS ISLAND TO SURRY TO
MUD CASTLE...OR ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF
CHINCOTEAGUE TO SURRY TO HALIFAX...MOVING SOUTHEAST AT 40 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
SEVERN AROUND 650 PM EDT...
POTECASI AROUND 655 PM EDT...
CHRISTOPHER NEWPORT UNIVERSITY AROUND 700 PM EDT...
RIDDICKSVILLE AROUND 705 PM EDT...
HAMPTON UNIVERSITY AROUND 710 PM EDT...
WINTON AROUND 715 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IN ADDITION...A QUICK WIND SHIFT TO THE NORTH WILL RESULT IN
TEMPERATURES FALLING FROM NEAR 70 DEGREES TO BETWEEN 50 TO 55
DEGREES IN ONE HOUR.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
LAT...LON 3588 7696 3609 7731 3611 7724 3621 7739
3632 7745 3630 7756 3633 7759 3716 7688
3730 7660 3726 7653 3730 7657 3758 7596
3765 7591 3788 7544 3719 7579 3695 7600
3683 7596 3673 7617 3588 7691
44Special weather statement, Apr 15, 6:11 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 PM EDT TUE APR 15 2014
MDZ021>025-VAZ099-160000-
ACCOMACK-DORCHESTER-INLAND WORCESTER-MARYLAND
BEACHES-SOMERSET-WICOMICO-
711 PM EDT TUE APR 15 2014
...SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE LOWER MARYLAND
EASTERN SHORE...
AT 709 PM EDT...DOPPLER RADAR INDICATED WIDESPREAD SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM 26
MILES NORTHEAST OF OCEAN CITY TO 16 MILES SOUTHEAST OF
GREENBACKVILLE TO ELLIOTT...OR ALONG A LINE EXTENDING FROM 26 MILES
NORTHEAST OF OCEAN CITY TO 11 MILES SOUTHEAST OF CHINCOTEAGUE TO 16
MILES SOUTHEAST OF CAMBRIDGE...MOVING NORTHEAST AT 40 MPH.
AREAS AFFECTED BY THE HEAVY RAINFALL INCLUDE...
SNOW HILL...SHARPTOWN...NEWARK...BERLIN AND OCEAN CITY.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THESE SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...WHICH
WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...
CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND
DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING
SPEEDS TO AVOID HYDROPLANING.
LAT...LON 3818 7515 3815 7519 3823 7522 3808 7528
3799 7540 3814 7597 3821 7597 3822 7585
3826 7593 3822 7597 3832 7603 3816 7603
3818 7610 3822 7604 3824 7609 3827 7620
3856 7570 3846 7568 3845 7504
44Special weather statement, Apr 15, 6:27 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
727 PM EDT TUE APR 15 2014
NCZ012>017-030>032-VAZ091>100-160015-
ACCOMACK-BERTIE-CAMDEN-CHESAPEAKE-CHOWAN-GATES-HERTFORD-ISLE OF
WIGHT-NEWPORT
NEWS/HAMPTON-NORFOLK/PORTSMOUTH-NORTHAMPTON-PASQUOTANK-PERQUIMANS-
SOUTHAMPTON-SUFFOLK-VIRGINIA BEACH-WESTERN CURRITUCK-YORK-
727 PM EDT TUE APR 15 2014
...SHOWERS AND THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA AND
NORTHERN NORTH CAROLINA...
AT 726 PM EDT...DOPPLER RADAR INDICATED A SOLID LINE OF SHOWERS
AND THUNDERSTORMS EXTENDING FROM 19 MILES NORTHEAST OF WACHAPREAGUE
TO BENNS CHURCH TO 6 MILES SOUTHWEST OF LEWISTON WOODVILLE...OR
ALONG A LINE EXTENDING FROM 15 MILES SOUTH OF CHINCOTEAGUE TO
SMITHFIELD TO 14 MILES SOUTHWEST OF AULANDER...MOVING SOUTHEAST AT
40 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
GATES AROUND 730 PM EDT...
SAUNDERS AROUND 735 PM EDT...
OLD DOMINION UNIVERSITY AROUND 740 PM EDT...
NORFOLK STATE UNIVERSITY AROUND 745 PM EDT...
REGENT UNIVERSITY AROUND 750 PM EDT...
HORSESHOE AROUND 755 PM EDT...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IN ADDITION...A QUICK WIND SHIFT TO THE NORTH WILL RESULT IN
TEMPERATURES FALLING FROM NEAR 70 DEGREES TO NEAR 50 DEGREES IN ONE
HOUR.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.
LAT...LON 3608 7732 3611 7724 3622 7740 3703 7658
3691 7646 3693 7634 3697 7630 3696 7643
3706 7653 3718 7637 3715 7630 3773 7556
3695 7600 3671 7592 3600 7658 3604 7662
3581 7688
44Thunderstorm Wind, Chesapeake (C)
- When
- April 15, 6:54 PM EST
- Where
- Chesapeake (C) County, 1.3 mi WSW of Chesapeake
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.810, -76.290
Wind gust of 55 knots (63 mph) was measured.
Thunderstorm Wind, Virginia Beach (C)
- When
- April 15, 7:18 PM EST
- Where
- Virginia Beach (C) County, 0.89 mi SW of Oceana
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.820, -76.030
A thunderstorm wind gust of 50 knots (58 miles per hour) was recorded at Oceana Naval Air Station (NTU) in Virginia Beach.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 15 to 18, 20141 death · $109,000 · 4 events
- Damaging Wind and Lightning Strike in Florida, April 15, 2014$3.5 million · 56 kt wind · 2 events
- Flooding in New Hampshire, April 15 to 16, 2014$2.5 million · 7 events
- Flooding in Vermont, April 15 to 16, 2014$1.9 million · 9 events
- Strong Wind in New York, April 15, 2014$200,000 · 3 events
- Flash Flooding and Flooding in Florida, April 15 to 19, 2014$3,000 · 50 kt wind · 62 events
- Frost and Freeze in Illinois, April 15, 2014$60,000 · 12 events
- High Wind and Strong Wind in Massachusetts, April 15, 2014$67,000 · 57 kt wind · 6 events
- Frost and Freeze in Arkansas, April 15 to 16, 201442 events
- Frost and Freeze in Missouri, April 15, 2014$45,000 · 9 events
- Flash Flood in Michigan, April 15, 2014$60,000 · 1 event
- High Wind in Virginia, April 15, 2014$50,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512206, 512105.